Texas, 2007

Tornadoes and Hail in Texas, March 28, 2007

March 28, 2007 · NWS LUB · 4 events in 3 counties and zones

A second supercell thunderstorm initiated along the dryline over eastern Hale and western Floyd County. This storm produced large hail and a family of tornadoes as it tracked northeastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A second supercell thunderstorm initiated along the dryline over eastern Hale and western Floyd County. This storm produced large hail and a family of tornadoes as it tracked northeastward. The most significant tornado to impact the South Plains region on the 28th developed as this storm tracked over the Caprock Canyons State Park area north of Quitaque (Briscoe County). This tornado damaged at least three structures as it cut a nearly twenty mile path across eastern Briscoe County, northwestern Hall County, and southern Donley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 28, 2:54 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 28, 2:54 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CDT WED MAR 28 2007

.SHORT TERM...
SHARP DRYLINE TAKING SHAPE AT THIS TIME NEAR THE
NEW MEXICO STATE LINE AS VERY DRY AIR MIXES DOWN TO THE SURFACE TO
THE LEE OF THE MOUNTAINS. AS THE AFTN WANES...DRYLINE WILL EDGE
INTO THE WESTERN COUNTIES WITH INITIAL STORM FORMATION EXPECTED
OVER THE SOUTHWEST PANHANDLE WHERE LESS CIN IS IN PLACE AND BEST
CONVERGENCE ALONG THE DRYLINE. INTO THE EARLY EVENING...EXPECT
STORMS TO INCREASE IN INTENSITY AND COVERAGE OVER THE SOUTHERN
PANHANDLE AND BUILD SOUTHWARD INTO THE SOUTH PLAINS AS CAP ERODES.
DRYLINE WILL LIKELY HALT ITS EASTWARD PROGRESSION THIS EVENING AS
IT WAITS UNTIL MAIN IMPULSE AROUND POTENT EASTERN UTAH UPPER LOW
EMERGES INTO THE SOUTHERN PLAINS. THUS...EXPECT STORMS TO CONTINUE
FIRING IN THE SOUTH PLAINS AND WORK THEIR WAY TWD THE ROLLING
PLAINS. PLENTY OF CAPE...SHEAR AND LIFT WILL RESULT IN SEVERE
STORMS. BIG QUESTION IS HOW LONG CELLS WILL REMAIN DISCRETE THIS
EVENING BEFORE BECOMING LINEAR. AS MENTIONED IN EARLIER
DISCUSSIONS AND SWODY 1...THESE DISCRETE CELLS WILL HAVE THE BEST
TORNADIC POTENTIAL AS THEY ENCOUNTER BACKING LOW LEVEL WINDS AND
DEEPER MOISTURE. PER THE LATEST DISCUSSIONS WITH THE SPC...A
TORNADO WATCH FOR A PDS - POTENTIALLY DANGEROUS SITUATION - IS
BEING ISSUED AT THIS TIME FOR OUR ENTIRE AREA VALID UNTIL MIDNIGHT
- 05Z.

FLOODING CONCERNS WILL HEIGHTEN INTO THE OVERNIGHT HOURS AS LARGE
COMPLEX OF STORMS SLOWLY MOVES EAST. GIVEN MOIST SOILS OF
LATE...WILL CLOSELY WATCH RAINFALL RATES LATER ON TONIGHT. WILL HOLD
OFF ON ISSUING A FLOOD WATCH...BUT VERY WELL MAY HAVE TO CONTEMPLATE
THIS LATER.

BULK OF RAIN/STORMS SHOULD BE EAST OF CWFA BY 09-12Z WITH CLEARING
SKIES FROM WEST TO EAST THROUGH THURSDAY MORNING. PACIFIC FRONT
EDGING EAST WILL PROVIDE MUCH DRIER AIR WITH TEMPERATURES NEAR
NORMAL.

.LONG TERM...
THE INITIAL CONCERN IS THIS AFTERNOON AND TONIGHTS
SEVERE WEATHER POTENTIAL THREAT ACROSS PORTIONS OF THE CWA...DRIVEN
BY THE EASTWARD MOVEMENT OF THE DRYLINE. THEREAFTER...FRIDAY MAY
BECOME ANOTHER DAY OF CONCERN DUE TO AN INVERTED TROUGH PUSHING
THROUGH THE AREA. IF THE DEWPOINT IS HIGH ENOUGH TO PROVIDE THE
NECESSARY MOISTURE TO SUSTAIN THE STORMS...HEAVY RAIN POTENTIAL IS
THE PRIMARY THREAT. IF SO...FLOODING IN LOW LYING AREAS AND ALONG
ROADS CAN OCCUR...WHICH CAN FURTHER PROMOTE THE POSSIBILITY OF
ISSUING A FLASH FLOOD WARNING. THIS THINKING WILL SOLIDIFY FURTHER
ESPECIALLY IF TRAINING OF STORMS OCCUR.

BY SATURDAY...THE SYSTEM SHOULD START TO LIFT OUT OF THE AREA
PROVIDING A COUPLE OF DAYS OF DRY WEATHER. HOWEVER BY MONDAY
MORNING...GFS HINTS AT THE DRYLINE TRYING TO FORM...BREAKING OUT
PRECIP IN THE BIG BEND AND EDWARDS PLATEAU AREAS. THE DRYLINE
SOLIDIFIES FURTHER FROM THE EASTERN SOUTH PLAINS INTO THE EASTERN
PERMIAN BASIN TUESDAY MORNING. THE DRYLINE ALONG WITH A WEAK COLD
FRONT TUESDAY MORNING COULD PROMOTE PRECIP OUTBREAKS ALONG EASTERN
AREAS.

&&

.AVIATION...
STRONG TO SEVERE TSTMS ARE EXPECTED TO IMPACT THE KLBB AREA LATE
THIS AFTN...ROUGHLY FM 23-02Z AND POSSIBLY LONGER. LARGE HAIL AND
GUSTS TO 50 KTS WILL BE POSSIBLE. SCT TSTMS WILL EVENTUALLY EVOLVE
INTO A LINEAR STRUCTURE THIS EVENING ANDS SLOWLY PUSH EAST TWD THE
KCDS TERMINAL BY 01Z WITH LARGE HAIL/DAMAGING WIND GUSTS LIKELY.
STORMS WILL PERSIST AT KCDS WELL INTO THE OVERNIGHT HRS...THEN BEGIN
PUSHING EAST FM 09-12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        39  65  38  61  36 /  20   0  10  10  20
TULIA         46  68  39  63  38 /  50  10  10  20  20
PLAINVIEW     47  69  40  63  40 /  50  10  10  20  20
LEVELLAND     46  68  40  67  41 /  30  10  10  20  10
LUBBOCK       48  70  42  68  41 /  50  10  10  20  10
BROWNFIELD    46  71  41  67  42 /  30  10  10  20  10
CHILDRESS     55  73  51  69  45 /  70  30  20  40  20
SPUR          55  72  45  67  44 /  60  20  20  40  10
ASPERMONT     59  71  49  67  47 /  70  40  30  40  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/29/21/05
Hazardous weather outlook, Mar 28, 10:43 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 AM CDT WED MAR 28 2007

TXZ021>044-291645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1143 AM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT OVER MUCH OF THE SOUTHERN PANHANDLE...SOUTH
PLAINS AND ROLLING PLAINS. SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DRYLINE THIS AFTERNOON JUST EAST OF THE NEW MEXICO
STATE LINE. ATMOSPHERIC CONDITIONS WILL INITIALLY BE FAVORABLE FOR
SUPERCELL THUNDERSTORMS...WITH A THREAT OF LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. A FEW STRONG TORNADOES MAY BE
POSSIBLE OVER THE ROLLING PLAINS AND THE EXTREME SOUTHEASTERN
TEXAS PANHANDLE AS THE STORMS ENCOUNTER DEEPER MOISTURE.

THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX
THROUGH THE EVENING AND SLOWLY MOVE EAST. THE PRIMARY THREAT WILL
TRANSITION TO DAMAGING WINDS AND LARGE HAIL.

FLOODING

HEAVY RAINFALL WILL LIKELY ACCOMPANY THUNDERSTORMS THAT DEVELOP
THIS EVENING. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS THE
SOUTHEAST TEXAS PANHANDLE AND ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS MAY AFFECT THE EASTERN PORTIONS OF THE
AREA ON FRIDAY. THE THREAT FOR DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON
THROUGH THIS EVENING.

In the hours before

Special weather statement, Mar 28, 11:18 AM CST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1218 PM CDT WED MAR 28 2007

TXZ021>044-290000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
1218 PM CDT WED MAR 28 2007

...SEVERE THUNDERSTORMS ARE LIKELY LATER TODAY AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY ALONG A DRY-
LINE OVER THE WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE.
THESE STORMS ARE EXPECTED TO QUICKLY BECOME SEVERE PRODUCING LARGE
HAIL...DAMAGING WINDS...AND PERHAPS ISOLATED TORNADOES AS THEY
EDGE SLOWLY TO THE EAST. THERE IS POTENTIAL FOR A FEW VERY LARGE
HAIL STORMS TO DEVELOP. THE STORMS ARE EXPECTED TO EVOLVE INTO A
CONVECTIVE SYSTEM OF MANY THUNDERSTORMS DURING THE EVENING WITH
POTENTIAL FOR BOTH SEVERE WEATHER AND FLASH FLOODING.

LATEST INDICATIONS ARE THAT THE DRY-LINE WILL BE FURTHER WEST
THAN EARLIER EXPECTED. THIS HAS FORCED AN UPDATED FORECAST WITH
HIGHER CHANCES OF SEVERE WEATHER OVER THE CENTRAL AND WESTERN
COUNTIES OF THE SOUTH PLAINS AND SOUTHWEST PANHANDLE. A CAP OF
WARM AIR JUST ABOVE THE GROUND WILL INHIBIT THUNDERSTORM
DEVELOPMENT UNTIL LATE IN THE AFTERNOON...WITH FIRST STORMS
DEVELOPING SOUTHWARD OUT OF THE PANHANDLE AND OVER THE NORTHERN
ROLLING PLAINS BETWEEN 200 AND 500 PM. STORMS SHOULD DEVELOP
RAPIDLY SOUTHWARD ALONG THE DRY-LINE EARLY THIS EVENING.

THIS IS THE TIME TO REVIEW SEVERE WEATHER SAFETY RULES AND TO
REMAIN ALERT TO DEVELOPING WEATHER CONDITIONS AND UPDATED
FORECASTS AND WARNINGS.

MCQUEEN
Local storm report, Mar 28, 4:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
526 PM CDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             5 NW LOCKNEY            34.17N 101.50W
03/28/2007  E1.25 INCH       FLOYD              TX   STORM CHASER

            HAIL 1.25 INCHES IN DIAMETER WAS REPORTED 5 MILES
            NORTHWEST OF LOCKNEY.

0520 PM     TORNADO          SILVERTON               34.47N 101.30W
03/28/2007                   BRISCOE            TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TORNADO ON THE GROUND 10 MILES
            SOUTHWEST OF SILVERTON.

&&

FBOWSER
Local storm report, Mar 28, 4:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
537 PM CDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TORNADO          8 SW SILVERTON          34.39N 101.40W
03/28/2007                   BRISCOE            TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A TORNADO 8 MILES SOUTHWEST OF
            SILVERTON ON THE GROUND FOR APPROXIMATELY FIVE MINUTES.

&&

FBOWSER

The radar

The Lubbock radar (KLBB), 78 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 hail. Local standard time, as filed.

Hail, Floyd

When
March 28, 4:45 PM CST to 4:50 PM CST
Where
Floyd County, South Plains
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.220, -101.320

|A storm chaser following the storm reported that golfball size hail was on the ground in South Plains. Event time is estimated based on radar.

Tornado, Floyd

When
March 28, 5:03 PM CST to 5:04 PM CST
Where
Floyd County, 2 mi N of South Plains to 2.5 mi NNE of South Plains
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Employee
Coordinates
34.249, -101.320

Area residents and an off-duty National Weather Service employee observed a tornado that intermittently touched down just north of South Plains. The tornado caused light roof damage to an abandoned farm house, but otherwise remained over open farm land.

Tornado, Briscoe

When
March 28, 5:35 PM CST to 5:51 PM CST
Where
Briscoe County, 9.25 mi N of Quitaque to 20 mi NNE of Quitaque
Rating
EF2
Path length
12 mi
Path width
300 yd
Continued into
Hall, Tx (LUB)
Property damage
$125,000
Reported by
Storm Chaser
Coordinates
34.504, -101.050

Many storm chasers observed a large multiple vortex tornado that developed north of Quitaque shortly after 17:30 CST. The tornado initially touched down immediately north of Texas Highway 256, and tracked northeastward across the Prairie Dog Town Fork of the Red River. The tornado cut a twelve mile long path through the mesquite thickets of eastern Briscoe County, however, it continued across northwestern Hall County and into extreme southern Donley County before ending at 17:09 CST. The total path length was nearly twenty miles in length. |Despite the rural nature of the area, a few structures sustained significant damage. A trailer house was destroyed about five miles south of the river. The trailer was vacant when the tornado struck, but frequently served to house deer hunters. A single-story residence also was impacted by the tornado near Antelope Flat. The roof was totally blown off of the home. A forty by twenty-four foot barn used to store all-terrain vehicles also was destroyed at the homestead. At least two wind mills were additionally destroyed. The destruction of the trailer house, the complete loss of the roof to the home, and the destruction of the large barn all support an EF2 rating. No injuries were reported.

Tornado, Hall

When
March 28, 5:51 PM CST to 6:05 PM CST
Where
Hall County, 5.6 mi SW of Brice to 3 mi NW of Brice
Rating
EF2
Path length
4.5 mi
Path width
300 yd
Continued into
Donley, Tx (AMA)
Property damage
$50,000
Reported by
Storm Chaser
Coordinates
34.643, -100.950

The long-lived tornado that impacted eastern Briscoe County moved through rural areas of northwestern Hall County, just west and northwest of Brice. Although the tornado was large and had a history of causing significant damage, no man-made structures were affected in Hall County. The tornado was roping out when it crossed the Hall and Donley County line west of Texas Highway 70 at 17:05 CST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21757, 21453, 21454, 21455.